This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Heart disease "linked to pill use"

Heart disease "linked to pill use"

Long-term use of oral contraceptive tablets may increase the chances of women suffering from artery build-ups that can cause heart disease, new research claims.

Scientists at the University of Ghent in Belgium studied heart risks among people who currently take the pill and those who have stopped using it.

They looked at 1,300 healthy women ages 35 to 55 taking part in a long-running observational study in the small town of Erpe-Mere.

Around 81% had taken oral contraceptives for more than a year at some point in their lives, while 27% were still taking it.

Ultrasound exams were conducted on the arteries in their necks and legs to look for build-ups called plaque.

These revealed a 20% to 30% increase in prevalence of plaque for every 10 years of oral contraceptive use.

And although the plaques were not large enough to block an artery, any build-up is thought to potentially raise the risk of heart disease.

The authors admit they do not know whether the presence of plaque translated into any increased risk of heart attacks or strokes in the group, and whether the levels of oestrogen in the pills had any impact.

The study's leader, Dr Ernst Rietzschel, said more analysis is now required, adding: "It's incredible that a drug which has been taken by 80% of women ... is almost bereft of any long-term safety data."

University of Ghent

Copyright © PA Business 2007

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?